Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 183, NWS Sioux Falls, SD

May 24, 2019Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at May 24, 2019, 8:57 AM CDT for Buena Vista County, Clay County, Iowa. It took effect at May 24, 2019, 1:00 PM CDT. It was in force for 15 days.

The area

The counties it named.

The facts

Issued
May 24, 2019, 8:57 AM CDT (13:57 UTC)
In effect from
May 24, 2019, 1:00 PM CDT
Expired
Jun 8, 2019, 10:47 AM CDT
In force
15 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Linn Grove (LNNI4). The gauge peaked at 19.62 ft at May 31, 2019, 5:00 AM CDT.

actionminormoderate1416182005/2405/2505/2605/2705/2805/2905/3005/3106/0106/0206/0306/0406/0506/0606/0706/0806/09
Action stage
14 ft
Minor stage
16.5 ft
Moderate stage
20 ft
Major stage
22.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06605850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 24, 6:02 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 24, 6:02 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
602 AM CDT Fri May 24 2019

.SHORT TERM...(Today and Tonight)
Issued at 401 AM CDT Fri May 24 2019

Showers and isolated thunderstorms continue to lift across the area
very early this morning - this in association with midlevel theta e
advection overspreading the region out ahead of upper level energy
tracking through western SD. This activity will continue to lift to
the north and east through the morning - exiting our area by late
morning, with clearing skies in the afternoon. A much warmer day in
store as a warm front lifts to the north, resulting in a
southwesterly low level flow by afternoon. This will bring highs
into the mid to upper 70s across the area. With decent mixing and ML
winds averaging 15 to 30 kts, it will also be a breezy afternoon.
Tonight will have mostly clear skies as a surface ridge begins to
build southward into the area. Lows will run in the upper 40s to
lower 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 401 AM CDT Fri May 24 2019

A cool front will slide through our area on Saturday, stalling just
to the south of our CWA by Saturday evening. It will have only minor
effects of temperatures however, with highs still climbing into the
70s. Surface high pressure drifts across the region on Saturday
night and Sunday, keeping it dry, and with winds veering to
southeasterly on Sunday on the backside of the high, temperatures
will climb a couple of degrees over Saturday - mid to upper 70s.

Shower and thunderstorm chances will return by Sunday night and
Monday as low pressure deepens over western Nebraska and lifts
northward through the period. Cannot rule out a stronger storm over
south central SD on Sunday evening where shear and instability is
optimized. A secondary risk of stronger storms exist on Monday
afternoon over northwestern IA with a warm front lifting into the
area in association with the previously mentioned low pressure. It
will remain warm on Monday with highs again in the 70s.

The system slowly pulls away on Tuesday, allowing for cooler air to
drift into the region, with temperatures mostly 60s for Tuesday and
Wednesday. Shower and isolated thunderstorm chances remain into
early on Wednesday as an upper level low slides across the Northern
Plains.

Below normal temperatures linger into Thursday with a
northwesterly upper level flow remaining over the region, then
possible warming by Friday as a more zonal upper level flow develops.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 557 AM CDT Fri May 24 2019

Showers and isolated thunderstorms will end by mid morning, with a
brief period of drizzle possible after the rain ends. IFR
ceilings will improve by late morning. Southwesterly winds will
pick up in the afternoon, gusting 20 to 30 kts at times into early
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, May 24, 4:41 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CDT Fri May 24 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-052>056-059>062-065>067-070-071-250945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-Union-
441 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, central South Dakota, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-014-SDZ050-057-058-063-064-068-069-250945-
Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix-Douglas-Bon Homme-
Yankton-
441 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for northeast Nebraska, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to develop on Sunday night. There could be
an isolated severe storm in the evening with large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:10 PM CDTRiver Flood WarningFSDBrule29 days
May 24, 8:57 AM CDTRiver Flood WarningFSDClay, Dickinson15 days
May 24, 8:57 AM CDTRiver Flood WarningFSDClay21 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.